Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 79, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 8, 2001, 5:19 PM EDT for Genesee County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 5:19 PM EDT (21:19 UTC)
- Expired
- Sep 8, 2001, 6:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Genesee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:30 PM EDT | Thunderstorm Wind 50 E | Ypsilanti, MI | Trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
236
WUUS53 KDTX 082120
SVRDTX
MIC049-082200-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
519 PM EDT SAT SEP 8 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GENESEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 600 PM EDT
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF LINDEN...OR 11 MILES NORTH OF
HOWELL...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LINDEN AT 530 PM EDT
RANKIN...SWARTZ CREEK AT 535 PM EDT
FLUSHING AT 540 PM EDT
GRAND BLANC...FLINT AT 545 PM EDT
BURTON...MOUNT MORRIS AT 550 PM EDT
THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4309 8393 4279 8392 4281 8372 4294 8351
4315 8356
MANN WAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:00 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 8, 4:00 PM EDT, 1 hour 19 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT SAT SEP 8 2001 FEW HOURS OF SUNSHINE THIS AFTERNOON HAS RESULTED IN LIS IN THE -7 RANGE OVER THE WESTERN AND NORTHERN PORTION OF THE CWA THIS AFTERNOON...CAPES ARE ALSO CLIMBING TO NEAR 3000 J/KG. WATER VAPOR LOOP SHOWS MID LEVEL DRYING TAKING PLACE OVER THE WESTERN CWA AS WELL...THUS WHAT WE LACK IN MID LEVEL WINDS WILL BE ENHANCED BY NEGATIVE BUOYANCY POTENTIAL AS DRY SLOT WORKS OVER THE REGION. IN ADDITION MODELS INDICATE A WEAK UPPER WAVE TO BUSH ACROSS THE NORTHERN PORTION OF THE CWA BETWEEN 18 AND 00Z...ALTHOUGH THIS WAVE IS VERY HARD TO DISCERN ON SATELLITE LOOPS. MODELS IN GOOD AGREEMENT THROUGH 60 HOURS...WITH FROPA EARLY MONDAY MORNING. IN THE MEANTIME BROAD THERMAL AND THETA-E RIDGE AXIS TO REMAIN OVER THE REGION. A WEAK WAVE WILL BRUSH THE WESTERN AND NORTHERN PORTION OF THE CWA EARLY THIS EVENING...THEN A STRONG SURFACE WAVE AND RIGHT REAR QUAD OF 300 MB JET TO DRIVE NORTHEAST THROUGH THE CWA SUNDAY AFTERNOON. ALTHOUGH WE HAVE BETTER DYNAMICS ON SUNDAY AFTERNOON SURFACE HEATING WILL BE CUT DOWN AS FRONTAL CLOUD SHIELD MOVES CLOSER TO THE CWA...KEEPING CAPES AOB 1000 J/KG. THUS ANOTHER MARGINAL CASE FOR SEVERE THUNDERSTORMS AGAIN SUNDAY AFTERNOON... MODELS SHOWING BETTER LOW LEVEL CONVERGENCE ALONG THE FRONT THIS RUN...HOWEVER CONVERGENCE STILL WEAKENS AS FRONT MOVES INTO SOUTHEAST LOWER AFTER MIDNIGHT SUNDAY...AND THEN SWEEPS EAST OF THE STATE IN RESPONSE TO STRONG UPPER WAVE...THUS WILL USE LIKELY POPS AT THIS TIME. MODELS TRYING TO HOLD ON TO A LITTLE INSTABILITY OVER THE FAR SOUTHEAST PORTION OF THE CWA AROUND 12Z...THUS WILL STILL MENTION A RUMBLE POSSIBLE THROUGH APPROXIMATELY 15Z IN MONROE/WAYNE AREAS. MAV TEMPERATURES GENERALLY LOOK GOOD. GUIDANCE IS NOT PICKING UP ON FOG POTENTIAL FOR TUESDAY MORNING THROUGH AS WINDS DECREASE...AND COLDER CONDENSES OUT AMPLY BOUNDARY LAYER MOISTURE...THUS WILL MENTION PATCHY FOG WORDING IN ZONES. .DTX...NONE. GSS
In the hours before
Special weather statement, Sep 8, 11:39 AM EDT, 5 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1139 AM EDT SAT SEP 8 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST MICHIGAN TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED. A MOIST HUMID AIR MASS WILL REMAIN IN PLACE ACROSS SOUTHEAST MICHIGAN TODAY AND TONIGHT. THIS ENVIRONMENT WILL BE CONDUCIVE TO THE DEVELOPMENT OF THUNDERSTORMS. AS TEMPERATURES WARM THIS AFTERNOON...SOME OF THESE STORMS MAY BECOME SEVERE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST MICHIGAN...WITH THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS BETWEEN 5 PM AND 9 PM LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 60 MPH AND DIME SIZE HAIL. THE STORMS WILL MOVE NORTHEAST AT 25 MPH. RAINFALL COULD BE HEAVY WITHIN THESE THUNDERSTORMS...WITH RAINFALL RATES APPROACHING ONE INCH PER HOUR. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION. OKEEFE
Special weather statement, Sep 8, 3:01 PM EDT, 2 hours 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-090100- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 301 PM EDT SAT SEP 8 2001 ...SEVERE THUNDERSTORM WATCH 728 IS IN EFFECT UNTIL 900 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 728 FOR MIDLAND...BAY...TUSCOLA...HURON...SAGINAW...SHIAWASSEE... GENESEE...LIVINGSTON...WASHTENAW...AND LENAWEE COUNTIES UNTIL 900 PM EDT. THIS INCLUDES THE FOLLOWING COMMUNITIES...MIDLAND...BAY CITY...CARO...BAD AXE...SAGINAW...OWOSSO...FLINT...HOWELL...ANN ARBOR...AND ADRIAN. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR WINDS OF 58 MPH AND HAIL OF DIME SIZE OR LARGER. SPOTTER ACTIVATION HAS TAKEN PLACE. A MOIST HUMID AIR MASS WILL REMAIN IN PLACE ACROSS SOUTHEAST MICHIGAN TODAY AND TONIGHT. THIS ENVIRONMENT WILL BE CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. AS TEMPERATURES WARM THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WATCH AREA OF SOUTHEAST MICHIGAN...WITH THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS BETWEEN 3 PM AND 9 PM LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 60 MPH AND DIME SIZE HAIL. THE STORMS WILL MOVE NORTHEAST AT 25 MPH. RAINFALL COULD BE HEAVY WITHIN THESE THUNDERSTORMS...WITH RAINFALL RATES APPROACHING ONE INCH PER HOUR. OUTSIDE THE WATCH AREA...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. TIMING AND THREAT OF THESE STORMS WILL BE THE SAME AS FOR THOSE IN THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION. OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:41 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 49 min |
| Sep 8, 4:54 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 51 min |
| Sep 8, 5:45 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 45 min |
| Sep 8, 5:57 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland | 63 min |
| Sep 8, 6:17 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 58 min |
| Sep 8, 6:34 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.